Montana, 2011Winter Storm in Montana, April 18, 2011
April 18, 2011 · NWS GGW · 1 event in 1 county or zone
A weak winter storm brought light amounts of snow to the area except for south central Valley county, where 6 to 7 inches of snow fell.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak winter storm brought light amounts of snow to the area except for south central Valley county, where 6 to 7 inches of snow fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 17, 8:10 PM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Apr 17, 8:10 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
910 PM MDT SUN APR 17 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
EVENING UPDATE...
UPDATE THIS EVENING WAS FOCUSED AROUND RAISING POP GRIDS ACROSS
THE CWA TO CHANCE AREA WIDE. MAIN REASON FOR THIS IS LOW
CONFIDENCE FROM ERRATIC MODELS AND WHAT APPEARS TO BE SEEDER
FEEDER MECHANICS FOR LOCATIONS THAT ARE RECEIVING PRECIPITATION.
LOOKING UPWINDS WHILE RADAR IS DOWN IN TFX... OBS SITES SUCH AS
LEWISTOWN AND HAVRE ARE REPORTING SPORADIC SNOW SHOWERS AS WELL
ADDING TO RAISING POPS. GAH
PREVIOUS SHORT TERM DISCUSSION...
SHORT TERM FORECAST LOOKS WINTERY OVER THE NEXT FEW DAYS WITH
ACCUMULATING SNOWFALL. THE TRICK IS HOW MUCH SNOW IS GOING TO
ACCUMULATE AS THE NEXT SYSTEM MOVE THROUGH MONDAY NIGHT INTO
WEDNESDAY MORNING?
FOR TONIGHT WE ARE LOOKING AT LIGHT ACCUMULATIONS THE REST
OF THIS AFTERNOON. THE SNOWFALL WILL TAPER OFF FROM WEST TO EAST
LATE THIS EVENING AS SURFACE TROUGH SHIFTS WESTWARD. ALTHOUGH
THERE WILL STILL BE ENOUGH MOISTURE OVER RUNNING THE SURFACE
TROUGH PLUS ENOUGH LIFT TO CONTINUE TO PRODUCE LIGHT SNOWFALL
OVERNIGHT INTO MONDAY MORNING.
MONDAY AFTERNOON INTO WEDNESDAY MORNING ANOTHER STRONG SYSTEM WILL
MOVE THROUGH THE REGION BRINGING THE POTENTIAL FOR SIGNIFICANT
SNOWFALL SOUTH OF THE MISSOURI RIVER. THE ECMWF MODEL HAS BEEN
CONSISTENT OVER THE LAST FEW MODELS RUNS PUTTING THE QPF ACROSS
OUR SOUTHERN ZONES. THE LATEST GFS RUN HAS SHIFTED THE PRECIP MORE
TO THE NORTH THEN WHAT YESTERDAYS 12Z GFS RUN HAD. SO DECIDED TO
BASE THE FORECAST MORE ON THE ECMWF THEN THE OTHER MODELS. ALTHOUGH
BOTH THE GFS AND NAM ARE FAIRLY CLOSE TO THE ECMWF WITH THE BULK
OF PRECIPITATION OVER SOUTHERN MONTANA.
THE STORM WILL MOVE INTO WESTERN MONTANA AS A SHORTWAVE TROUGH
SLIDES ACROSS THE NORTHERN ROCKIES AND INTO WESTERN MONTANA MONDAY
NIGHT. A CLOSED 500 MB AND 700 MB CIRCULATION WILL DEVELOP WITH
THIS SHORTWAVE AND DRAG PACIFIC MOISTURE OVER AN INVERTED SURFACE
TROUGH MOVING EASTWARD AHEAD OF THE 500 MB CLOSED LOW. 850 MB
TEMPERATURES WILL BE BETWEEN -3*C AND -6*C AS THIS SYSTEM MOVES
ACROSS EASTERN MONTANA. THIS MEANS MORE THEN LIKELY THE MAJORITY
OF THE PRECIPITATION WILL BE IN THE FORM OF SNOWFALL.
PRECIPITATION IN THE FROM OF SNOW WILL START MONDAY NIGHT AND
SPREAD EASTWARD ACROSS OUR CWA ON TUESDAY. LAUNCHED A WINTER STORM
WATCH FOR MONDAY NIGHT THROUGH TUESDAY NIGHT FOR AREAS SOUTH OF
THE MISSOURI RIVER FOR THE POSSIBILITY OF 3 TO 7 INCHES OF HEAVY
WET SNOWFALL. THIS OF COURSE DEPENDS ON WHAT MODEL YOU TEND TO
BELIEVE. GFS AND NAM WOULD MEAN WINTER WEATHER ADVISORY CONDITIONS
SOUTH OF THE MISSOURI RIVER. THE ECMWF WOULD MEAN A WINTER STORM
WARNING LEVEL SNOWFALL WITH THE POSSIBILITY OF NEEDING A WINTER
WEATHER ADVISORY FOR ZONES NORTH OF THE MISSOURI RIVER. RSMITH
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
TUESDAY NIGHT WILL CONTINUE TO SEE ONGOING PRECIPITATION ACROSS THE
EAST AND SOUTHEAST FROM THE EXITING STORM SYSTEM. WEDNESDAY INTO
WEDNESDAY NIGHT WILL SEE A BRIEF DECREASE IN PRECIPITATION
POTENTIAL AS WEAK RIDGING BUILDS INTO NORTHEAST MONTANA AHEAD OF
ANOTHER DIGGING PACIFIC TROUGH. THURSDAY INTO SATURDAY SAID
PACIFIC TROUGH WILL SLIDE THROUGH BRINGING ANOTHER ROUND OF
SCATTERED RAIN AND SNOW SHOWERS. BIGGEST CHANGES WERE TO INCREASE
POPS FOR THE EXITING SYSTEM THURSDAY NIGHT. ALSO TWEAKED CHANCES
FOR PRECIP WITH THE PACIFIC TROUGH FOR LATE IN THE WEEK.
CONTINUED THE BELOW NORMAL TEMPS THROUGH THE PERIOD. GILCHRIST
PREVIOUS LONG TERM DISCUSSION...TUESDAY NIGHT THROUGH THURSDAY
NIGHT... ANTICIPATED A WEAK RIDGE TO BUILD AND MOVE THROUGH THE
REGION DURING THIS SET OF PERIODS AS A SHORTWAVE EJECTS OFF INTO
THE GREAT LAKES. A SYNOPTIC SCALE TROUGH WILL ALSO SET UP OFF THE
COASTLINES OF THE PACIFIC NORTHWEST AND BRITISH COLUMBIA. A DEEP
COLD AND VIGOROUS SHORTWAVE EXISTS ACROSS THE NORTHERN TIER OF THE
CANADIAN PRAIRIE PROVINCES AND MODELS ARE HAVING A TOUGH TIME
NAILING DOWN WHETHER THIS COLD AIR WILL SURGE SOUTH OR PRESS TO
THE EAST. THIS WILL GENERATE SOME UNCERTAINTY FOR THE NEXT SET OF
PERIODS.
THURSDAY THROUGH FRIDAY... PACIFIC NORTHWEST TROUGH MOVES THROUGH
THE HIGH PLAINS OF MONTANA GENERATING THE CHANCE FOR ISOLATED TO
SCATTERED SHOWERS EACH AFTERNOON. THE DIFFICULT PART HERE IS
DETERMINING WHETHER COLD AIR FROM UP NORTH WILL SURGE SOUTH AND
LOWER DAYTIME HIGHS AND OVERNIGHT LOWS OR NOT. CURRENTLY GOING
WITH A TEMPERATURE HOLD IN THE PATTERN AS DO NOT BELIEVE THE COLD
AIR WILL BE ABLE TO DRIVE FAR ENOUGH SOUTH TO IMPACT NORTHERN
MONTANA BEFORE BEING BRUSHED OFF TO THE EAST.
FRIDAY NIGHT ONWARDS... IN BOTH THE GFS AND EC A LARGE SCALE
SYNOPTIC RIDGE BUILDS INTO THE REGION. AVERAGE CONFIDENCE IN THIS FEATURE
FORMING IS ANTICIPATED AS THE RIDGE IS LARGE SCALE AND CONSISTENT ACROSS
THE MODELS... BUT IT IS ALSO FOLLOWING A SHAKY GROUND OF THE COLD
FRONT/S PASSAGE. THIS PERIOD SHOULD BE MARKED WITH PARTLY CLOUDY TO
CLEAR SKIES AND WARMING TEMPERATURES. GAH
&&
.AVIATION...
MVFR CEILINGS WILL CONTINUE THROUGH THE NIGHT FOR GLASGOW...BUT
IFR AND EVEN LIFR CEILINGS CAN BE EXPECTED FOR SIDNEY WOLF POINT AND
ESPECIALLY GLENDIVE. CEILINGS SHOULD RISE MONDAY BUT SNOW SHOWERS
MAY KNOCK VISIBILITIES DOWN AS THEY MOVE IN FROM THE WEST. JAMBA
&&
.HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUES ON THE MILK RIVER.
THE RIVER AT THE BJORNBERG BRIDGE NEAR SACO CRESTED FRIDAY AT JUST
BELOW 22 FEET AND HAS FALLEN BETTER THAN A FOOT SINCE THEN. THE
RIVER IS EXPECTED TO CONTINUE TO DROP THROUGH TONIGHT...BEFORE
AGAIN RISING TO MODERATE FLOOD STAGE BY TUESDAY AFTERNOON THANKS
TO RUNOFF FROM FRENCHMAN CREEK. IT MAY FALL BELOW FLOOD STAGE LATE
AFTERNOON ON THE 21ST.
AT TAMPICO THE RIVER CRESTED NEAR 28 FEET FRIDAY EVENING AND IS
FALLING VERY SLOWLY. THAT BEING SAID THE RIVER AT TAMPICO WILL
REMAIN ABOVE MAJOR FLOOD STAGE.
SATURDAY AFTERNOON THE MILK RIVER AT GLASGOW CRESTED JUST ABOVE
MAJOR FLOOD AT 32.84 FEET...AND WILL CONTINUE TO SLOWLY FALL
THROUGH MIDWEEK. THIS WAS THE THIRD HIGHEST CREST IN HISTORY.
NASHUA IS EXPECTED TO CONTINUE ITS STEADY CLIMB AND CREST SOMETIME
EARLY TUESDAY ABOVE THE 30 FOOT MAJOR FLOOD STAGE.
WATER LEVELS ON THE MILK RIVER FROM HINSDALE TO NASHUA WILL
REMAIN ABOVE FLOOD STAGE THROUGH AT LEAST NEXT WEEKEND.
THE AREAL FLOOD WARNING FOR EASTERN PHILLIPS AND MOST OF VALLEY
COUNTIES CONTINUES. WATER LEVELS ON THE UPPER REACHES OF CREEKS
FLOWING INTO THE MILK VALLEY FROM THE SOUTH HAVE SUBSIDED...WITH
FLOODING CONTINUING WHERE THESE CREEKS ENCOUNTER THE MILK RIVER.
THIS INCLUDES BEAVER CREEK FROM THE SACO FLATS THROUGH HINSDALE
AND ANTELOPE...BRAZIL AND WILLOW CREEKS NEAR GLASGOW. FLOODING IS
ALSO OCCURRING ON THE STREAMS FEEDING INTO THE MILK RIVER FROM THE
NORTH...INCLUDING ROCK...BEAR AND BUGGY CREEKS. THE FRENCHMAN
RIVER AT THE CANADIAN BORDER IS ABOVE THE FLOOD STAGE OF 12 FEET
AND IS EXPECTED TO CONTINUE TO FLUCTUATE ABOVE FLOOD STAGE THROUGH
THE WEEK AS RUNOFF CONTINUES. AREAS OF NORTHERN VALLEY AND
PHILLIPS COUNTY STILL HAVE SIGNIFICANT AMOUNTS OF SNOW COVER.
AN AREAL FLOOD ADVISORY WAS ISSUED FOR THE SOUTHERN PART OF THE
BIG MUDDY DRAINAGE IN ROOSEVELT AND SHERIDAN COUNTIES AS LOCAL
OFFICIALS AND THE SHERIFFS DEPT REPORTED THE BIG MUDDY BEING
OVER AREA ROADS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH LATE TUESDAY
NIGHT FOR PETROLEUM...GARFIELD...MCCONE...RICHLAND...DAWSON...
PRAIRIE...WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 17, 2:13 PM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
313 PM MDT SUN APR 17 2011
MTZ016-017-059>061-181100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
313 PM MDT SUN APR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOOD WARNINGS REMAIN IN EFFECT FOR THE MILK RIVER FROM BJORNBERG
BRIDGE NEAR SACO TO NASHUA AND FOR NUMEROUS SMALL STREAMS ACROSS
NORTHERN PHILLIPS AND VALLEY COUNTIES DUE TO CONTINUED SNOW MELT.
ABOVE FREEZING TEMPERATURES MOST OF THIS WEEK WILL CONTINUE
MELTING THE REMAINING SNOW PACK AND SUPPORT CONTINUED FLOOD
PROBLEMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LOW PRESSURE SYSTEM WILL CROSS THE NORTHERN ROCKIES AND INTO
SOUTHERN MONTANA MONDAY NIGHT THROUGH EARLY WEDNESDAY MORNING. LIGHT
ACCUMULATING SNOWFALL IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018-020-181100-
DANIELS-WESTERN ROOSEVELT-
313 PM MDT SUN APR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LOW PRESSURE SYSTEM WILL CROSS THE NORTHERN ROCKIES AND INTO
SOUTHERN MONTANA MONDAY NIGHT THROUGH EARLY WEDNESDAY MORNING. LIGHT
ACCUMULATING SNOWFALL IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021>027-181100-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
313 PM MDT SUN APR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LOW PRESSURE SYSTEM WILL CROSS THE NORTHERN ROCKIES AND INTO
SOUTHERN MONTANA MONDAY NIGHT THROUGH EARLY WEDNESDAY MORNING.
SIGNIFICANT ACCUMULATING SNOWFALL LOOKS TO BE A GROWING THREAT
WITH THIS SYSTEM. A WINTER STORM WATCH IS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ019-062-181100-
SHERIDAN-EASTERN ROOSEVELT-
313 PM MDT SUN APR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD ADVISORY IS IN EFFECT FOR THE LOWER PORTION OF BIG MUDDY
CREEK IN SOUTHERN SHERIDAN AND EASTERN ROOSEVELT COUNTIES. WATER
IS OVER AREA ROADS AS THE BIG MUDDY CREEK CONTINUES TO RUN HIGH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LOW PRESSURE SYSTEM WILL CROSS THE NORTHERN ROCKIES AND INTO
SOUTHERN MONTANA MONDAY NIGHT THROUGH EARLY WEDNESDAY MORNING.
LIGHT ACCUMULATING SNOWFALL IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Central and Southern Valley
- When
- April 18, 12:00 AM MST to 1:25 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Observers around Hinsdale (and one 20 miles north of Saco) observed 6 to 7 inches of snow total from this system.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Wyoming, April 18, 2011$237,000 · 1 event
- Flooding in Utah, April 18 to 20, 2011$80,000 · 6 events
- Winter Storm in Montana, April 18 to 19, 201112 events
- Heavy Snow in North Dakota, April 18 to 19, 201110 events
- High Wind in California, April 18 to 21, 201165 kt wind · 6 events
- Winter Storm and Avalanche in Colorado, April 18 to 20, 20116 events
- High Wind in New Mexico, April 18 to 19, 201163 kt wind · 5 events
- High Wind in Texas, April 18 to 19, 201159 kt wind · 3 events
- Winter Storm in Montana, April 18 to 19, 20112 events
- Hail in Florida, April 18, 20110.88 in hail · 1 event
- Damaging Wind in Florida, April 18, 2011$2,000 · 50 kt wind · 1 event
- Blizzard in Alaska, April 18 to 19, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290229.